|Year : 2014 | Volume
| Issue : 4 | Page : 274-276
An unusual case of altered sensorium in a young child: Datura poisoning
Bindu T Nair, RK Sanjeev, Sumit Lakhanpal
Department of Paediatrics, Army College of Medical Sciences, New Delhi, India
|Date of Web Publication||16-Oct-2014|
Dr. Bindu T Nair
Department of Pediatrics, Army College of Medical Sciences, Delhi Cantt, New Delhi - 110 010
Source of Support: None, Conflict of Interest: None
Datura stramonium (DS) is a wildly growing plant which is widely distributed and easily accessible. It contains a variety of toxic anticholinergic alkaloids such as atropine, hyoscamine, and scopolamine. Voluntary or accidental ingestion can produce severe anticholinergic poisoning. We report an unusual case of DS intoxication occurring in a young child after accidental ingestion of the plant fruit. Our case is unusual because of the young age of the victim and the underlying inquisitiveness of children facilitating the occurrence of such poisoning.
Keywords: Atropine, cholinergic antagonists, Datura stramonium poisoning, stramonium alkaloids
|How to cite this article:|
Nair BT, Sanjeev R K, Lakhanpal S. An unusual case of altered sensorium in a young child: Datura poisoning. CHRISMED J Health Res 2014;1:274-6
|How to cite this URL:|
Nair BT, Sanjeev R K, Lakhanpal S. An unusual case of altered sensorium in a young child: Datura poisoning. CHRISMED J Health Res [serial online] 2014 [cited 2021 Feb 28];1:274-6. Available from: https://www.cjhr.org/text.asp?2014/1/4/274/143004
| Introduction|| |
Datura stramonium L (DS) is a hallucinogenic plant widely found in urban and rural areas. This plant contains various tropane alkaloids and the toxicity of these alkaloids manifest as a classic anti-cholinergic poisoning. , Most cases of DS poisoning reported in the literature occurred among teenagers after voluntary ingestion of the plant for its hallucinogenic and euphoric effects. ,,,, Children are especially vulnerable to DS poisoning because of accidental ingestion while playing and due to pica. This report illustrates an unusual case of DS poisoning occurring in a 5-year-old child after accidental ingestion of the attractive looking fruit [Figure 1] and [Figure 2].
| Case Report|| |
A 5-year-old male child was brought by parents in a state of altered sensorium, fever, and unresponsiveness to verbal commands. There was no preceding history of trauma, seizures, or drug intake. There was no history of vomiting, loose motions, or similar episodes in the past. At the time of admission, child had no injury marks, bite mark, rashes, or bleeding from any site.
At the time of initial physical examination, his vital signs were: Temperature 38.7°C, pulse rate 130 beats/min, respiratory rate 30 breaths/min, blood pressure 90/70 mmHg, and oxygen saturation 99% on room air. His mouth was dry, facial, and truncal skin was normal, and flushing of face was detected [Figure 3]. He had a Glasgow Coma Scale score of 11/15. There were no focal neurological signs and other systemic examination findings were normal.
After 6 hours of admission, child developed irrelevant speech, excitation, delirium, hallucinations, and flushing of face. He was agitated and aggressive with purposeless movements. Child had not passed urine for last 8 hours. During subsequent examination, child's pupils became dilated and not reactive to light. History was reviewed and the child's elder sister related that the child had eaten a fruit, which on detailed search was found to be Datura. The diagnosis of DS poisoning was made based on the eye witness account and the clinical manifestations.
Investigation results showed normal serum levels of urea, creatinine, glucose, sodium, potassium, and calcium. White blood cell (WBC) and platelet levels were normal, but he had hypochromic microcytic anemia with a hemoglobin level of 7.8 g/dl. Aspartate aminotransferase, alanine aminotransferase, creatine kinase, lactic dehydrogenase, and gamma glutamyl transpeptidase levels were normal. Electrocardiography (ECG) was normal other than tachycardia.
Child was managed with midazolam, IV fluids and monitoring of pupil size and vital signs. Child became asymptomatic next day, facial flushing subsided and pupils became normal. About 19 hours after admission, he became fully conscious, cooperative, and communicating intelligently. He was also able to recognize familiar people. On the second day of hospitalization, his neurological examination was normal and he was discharged home.
| Discussion|| |
DS is a common weed along roadsides, in cornfields and pastures, and in waste areas. The plant is native to Asia, but is also found in the West Indies, Canada, and the USA. Many names have been given to this plant including: Jimson Weed, Angel's Trumpet, Thorn Apple, Devil's Trumpet, and Mad Apple. 
The whole plant, particularly the foliage and seeds, is toxic because it contains the tropane alkaloids-atropine, L-hyoscyamine, and L-scopolamine. These alkaloids are responsible for anticholinergic syndrome resulting from the inhibition of central and peripheral muscarinic neurotransmission. 
Datura has been used extensively in alternative medicine to manage common illnesses such as asthma, chronic bronchitis, flu symptoms, and pain, particularly pain of child birth. In many cultures worldwide, it is a common use to add extract from the plant to alcoholic beverages to increase intoxication. Accidental ingestion of tropane alkaloids had been reported previously and in many cases resulted in deaths.  In eastern USA, alkaloid poisoning followed inclusion of Datura extract in homemade toothpaste and misuse of the plant as an edible vegetable. 
To our knowledge, our patient is the youngest case of DS poisoning reported in the literature. Most of the cases reported in the literature occurred among teenagers after voluntary ingestion of the plant for its hallucinogenic and euphoric effects. ,,,,
The mnemonic for clinical effects of typical atropine poisoning is: "blind as a bat, mad as a hatter, red as a beet, hot as a hare, dry as a bone, the bowel and bladder lose their tone, and the heart runs alone". Symptoms include mydriasis; cycloplegia; flushed, warm, dry skin; dry mouth; ileus; urinary retention; tachycardia; hyper or hypotension; delirium with hallucinations; jerky, myoclonic movements; choreoathetosis; hyperthermia; coma; respiratory arrest; rare seizures; and central stimulation followed by depression.  Hallucinations are reported in as many as 83% of cases; typically they are simple visual images in natural colors, but infrequently also tactile hallucinations of crawling insects. 
Typical symptoms of DS intoxication are those of atropine intoxication, which are dry skin and mucosa, flushing, mydriasis, sinus tachycardia, hyperpyrexia, decreased bowel sounds, urinary retention, and neurological disorders with ataxia, impaired short-term memory, disorientation, confusion, hallucinations (visual and auditory), psychosis, agitated delirium, seizures, and coma. In severe forms, respiratory failure and cardiovascular collapse have been reported. ,,,,,
DS toxicity usually occurs within 60 minutes after ingestion, and clinical symptoms may persist for 24-48 hours because the anticholinergic effects delay gastric emptying, resulting in a prolonged duration of action.  The diagnosis of DS poisoning is essentially clinical.
The treatment is essentially supportive and consists of gastric decontamination with activated charcoal by mouth or tube, control of agitation with benzodiazepines, and hyperpyrexia control (fluids and other cooling measures). Tachycardia usually responds to crystalloids.  In severe cases, physostigmine, a cholinesterase inhibitor, should be used to reverse anticholinergic toxicity.
One of the most important challenges in Datura poisoning is the delay in making diagnosis. Hence, it should be suspected in children presenting with altered mental state, hallucination and anticholinergic features. A high index of suspicion and early management of this poison in children is imperative if a favorable outcome is expected. Early presentation and the presence of an eyewitness contributed to the very good outcome in this index case.
| References|| |
Kurzbaum A, Simsolo C, Kvasha L, Blum A. Toxic delirium due to Datura stramonium. Isr Med Assoc J 2001;3:538-9.
Chang SS, Wu ML, Deng JF, Lee CC, Chin TF, Liao SJ. Poisoning by Datura leaves used as edible wild vegetables. Vet Hum Toxicol 1999;41:242-5.
Arouko H, Matray MD, Bragança C, Mpaka JP, Chinello L, Castaing F, et al
. Voluntary poisoning by ingestion of Datura stramonium. Another cause of hospitalization in youth seeking strong sensations. Ann Med Interne (Paris) 2003;154:S46-50.
Spina SP, Taddei A. Teenagers with Jimson weed (Datura stramonium) poisoning. CJEM 2007;9:467-8.
Wiebe TH, Sigurdson ES, Katz LY. Angel's Trumpet (Datura stramonium) poisoning and delirium in adolescents in Winnipeg, Manitoba: Summer 2006. Paediatr Child Health 2008;13:193-6.
Djibo A, Bouzou SB. Acute intoxication with "sobi-lobi" (Datura). Four cases in Niger. Bull Soc Pathol Exot 2000;93:294-7.
Ramirez M, Rivera E, Ereu C. Fifteen cases of atropine poisoning after honey ingestion. Vet Hum Toxicol 1999;41:19-20.
Al-Shaikh AM, Sablay ZM. Hallucinogenic plant poisoning in children. Saudi Med J 2005;26:118-21.
Pereira CA, Nishioka Sde D. Poisoning by the use of Datura leaves in a homemade toothpaste. J Toxicol Clin Toxicol 1994;32:329-31.
Hanna JP, Schmidley JW, Braselton WE Jr. Datura delirium. Clin Neuropharmacol 1992;15:109-13.
Ertekin V, Selimoglu MA, Altinkaynak S. A combination of unusual presentations of Datura stramonium intoxication in a child: Rhabdomyolysis and fulminant hepatitius. J Emerg Med 2005;28:227-8.
[Figure 1], [Figure 2], [Figure 3]